Washington, 2020

Heavy Snow in Washington, January 15 to 16, 2020

January 15 to 16, 2020 · NWS OTX · 33 events in 6 counties and zones

Beginning during the evening of January 15th and continuing through the 16th a warm front pushed north through eastern Washington. The East Slopes of the Cascades and the adjacent Columbia Basin zones were under the deepest moisture feed and received heavy snow accumulations.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning during the evening of January 15th and continuing through the 16th a warm front pushed north through eastern Washington. The East Slopes of the Cascades and the adjacent Columbia Basin zones were under the deepest moisture feed and received heavy snow accumulations. The remainder of the Columbia Basin received generally 1 to 3 inches of snow accumulation. The warm front stalled near the Canadian border which promoted a longer period of snow over the northern mountains of eastern Washington where another region of heavy accumulations resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 3:53 PM PST, 7 minutes earlier.

Area forecast discussion, Jan 15, 3:53 PM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
353 PM PST Wed Jan 15 2020

.SYNOPSIS...
The next broad threat of snow will arrive tonight and persists
into Thursday. Widespread moderate to heavy snow accumulations are
expected across north central Washington into the North Idaho
Panhandle. Yet another system Friday night into Saturday may bring
another round of light snow. High temperatures are expected to
gradually climb into the 30s over the next several days.

&&

.DISCUSSION...

...MODERATE TO HEAVY SNOW TONIGHT INTO THURSDAY FOR NORTH CENTRAL
AND NORTHEAST WASHINGTON...

Tonight into Thursday: A tightly wound surface low is churning off
the coast of Washington this afternoon, and it will move across
Vancouver Island late tonight. As this low drifts north, warm
frontal precipitation will increase this evening and continue into
Thursday morning. The cold front associated with this storm will
likely stall in the vicinity of the WA/ID border Thursday before
being shoved through the Panhandle Thursday night.

* North Central WA: The best combination of frontal forcing,
  upslope flow, and high snow ratios will occur over the East
  Slopes of the Cascades and the Okanogan Valley/Highlands this
  evening. With mid afternoon temperatures in the low to mid
  teens, places like Leavenworth, Wenatchee, Winthrop, Omak and
  Republic can expect snow to liquid ratios of 20 to 1 (possibly
  higher). This evening, look for snowfall rates of an inch or
  more per hour with many areas in north central Washington
  receiving 5 to 9 inches before snow decreases in the early
  morning hours.

* Northeast WA and Far North ID: Snow will spread into northeast
  Washington and far north Idaho during the evening hours and
  linger through Thursday morning. Temperatures in Colville,
  Bonners Ferry and Sandpoint are quite as cold as north central
  Washington, but should still yield snow ratios of 15-20 to 1.
  The NAM has consistently forecast more precipitation along and
  south of the Canadian border the last several runs and is
  considered an outlier compared to the other models and most
  ensemble members. A blend of yields a solid 3 to 6 inches of
  snow for the aforementioned communities through mid day
  Thursday. Snow rates should decrease by late morning as frontal
  forcing retreats into Canada, but off and on light snow will
  likely persist as moist upslope flow continues through Thursday
  afternoon and evening.

* Spokane, Columbia Basin, and Silver Valley: Our best
  accumulations are expected in the early to mid evening time
  frame (a little later in Idaho). It looks like about 7 PM to 11
  PM for the Spokane metro, fortunately missing the evening
  commute. A quick 1 to 3 inches of accumulation expected with a
  chance of occasional light snow through the day Thursday. Again
  the very snowy NAM seems to be the outlier with accumulations
  through much of the day Thursday.

Thursday Night and Friday: The models are in decent agreement that
another round of light to moderate snow accumulations will occur
over the Idaho Panhandle Thursday night into Friday morning. Our
stalled cold front will interact with an upper level disturbance.
It is possible that the Washington Palouse and Spokane area could
get more measurable snow Thursday evening. It depends on where the
stalled front hangs up during the day Thursday. At this time, it
looks like the central Idaho Panhandle and the Camas Prairie will
receive the most significant accumulations Thursday night with 2
to 5 inches. /GKoch

Saturday and Sunday:  There will be another round of widespread snow
moving in on Saturday morning throughout most of the region.
However, with warming temperatures and elevating snow levels, the
Basin, Palouse, and L-C valley will likely receive a rain/snow mix
later in the day. Due to the building upper ridge, the precipitation
will not be around long and likely out of the region by mid-day
Sunday. Models are favoring the best chances of snow, along with
higher snow totals, in the Cascades, northern Washington, and Idaho
Panhandle through the weekend. As well as the system's quick
movement, we will see rising temperatures back into near seasonal
normal.

Monday through Wednesday: Not in full agreement when exact timing
and intensity are concerned, but models are showing an upper low
grow off the coast. This will likely bring in our next round of snow
and/or mixed precipitation early next week. Temperatures will remain
near seasonal norms with most highs back in the 30s and lows in the
20s. These warmer temperatures, with above freezing highs, would
likely bring a rain/snow mix to the lower elevations. However, still
low confidence in the overall pattern for next week. JS

&&

.AVIATION...

00Z TAFS: A tightly wound low pressure system will crash into
Vancouver Island this evening. The warm front associated with this
storm will induce strong moist southerly flow over the cold and
dense air mass that resides over the Inland Northwest. Low level
wind shear is expected tonight as the winds above the surface
increase and LLWS has been included in the Spokane, Coeur d'Alene,
and Lewiston TAF's. It looks like runway snow accumulations of 3
to 5 inches for Wenatchee and Chelan this evening, and 1 to 3
inches for Moses Lake, Spokane and Coeur d'Alene with lesser
amounts for Pullman and Lewiston. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        23  34  22  30  20  34 / 100  40  60  10  10  50
Coeur d'Alene  23  35  26  30  21  34 /  90  50  80  10  10  40
Pullman        25  37  25  30  21  34 /  50  20  70  10  10  30
Lewiston       30  41  29  37  26  40 /  20  10  70  10   0  20
Colville       19  34  19  32  16  33 / 100  80  50   0  20  60
Sandpoint      20  33  26  30  21  32 / 100  80  90  30  20  60
Kellogg        21  35  25  30  21  32 / 100  70  90  40  10  50
Moses Lake     20  35  21  35  24  35 /  70  20  10   0  20  50
Wenatchee      15  31  19  31  21  31 / 100  20  10   0  40  70
Omak           14  33  16  28  19  32 / 100  70  10   0  30  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Thursday for Northern Panhandle.

     Winter Weather Advisory from 6 PM this evening to 6 AM PST
     Thursday for Coeur d'Alene Area.

     Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Thursday for Central Panhandle Mountains.

WA...Winter Weather Advisory until 6 AM PST Thursday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 4 AM PST Thursday for Waterville
     Plateau-Wenatchee Area.

     Winter Storm Warning until noon PST Thursday for Northeast
     Mountains-Okanogan Highlands.

     Winter Weather Advisory from 6 PM this evening to 6 AM PST
     Thursday for Spokane Area-Upper Columbia Basin.

     Winter Storm Warning until 10 AM PST Thursday for Okanogan
     Valley.

&&
Hazardous weather outlook, Jan 15, 6:08 AM PST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
608 AM PST Wed Jan 15 2020

WAZ041>044-161415-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
608 AM PST Wed Jan 15 2020

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Moderate to locally heavy snow will return late this afternoon
and through tonight with the next storm system. One to three
inches is expected on the Waterville Plateau and Wenatchee area
with 4 to locally 12 inches in the Cascades.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Another snow producing storm system is due on or about Saturday
with the potential for another 4 to 12 inches with highest amounts
in the Cascades.

IDZ001-WAZ037-038-161415-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
608 AM PST Wed Jan 15 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Another round of snow will bring accumulating snow to the Idaho
Panhandle and northeast Washington tonight into Thursday. The
most significant accumulations are favored over north central and
northeast Washington as well as the far north Idaho Panhandle
including Republic, Colville, and Sandpoint.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A storm system on or about Saturday will brush the region with
moderate snow accumulations expected at this time.

IDZ002>004-026-027-WAZ031>036-161415-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-
608 AM PST Wed Jan 15 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Increasing east or southeast winds today and tonight will have
the potential to create drifting snow across the Palouse, West
Plains, rural Spokane county, and parts of the Camas Prairie.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No Hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 5 miles north of Winthrop recorded 11.5 inches of snow accumulation from this storm.

Heavy Snow, Waterville Plateau

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A spotter 2 miles northeast of East Wenatchee reported 4.0 inches of new snow accumulation.

Heavy Snow, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

An observer in East Wenatchee recorded 5.5 inches of new snow accumulation from this storm.

Heavy Snow, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

An observer in Wenatchee recorded 4.7 inches of new snow accumulation from this storm.

Heavy Snow, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

An observer in 5 miles south of Wenatchee recorded 4.7 inches of new snow accumulation from this storm.

Heavy Snow, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
COOP Observer
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The COOP observer in Chelan recorded 4.0 inches of new snow from this storm.

Heavy Snow, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
COOP Observer
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The COOP observer at the Entiat Fish Hatchery recorded 4.9 inches of new snow from this storm.

Heavy Snow, Wenatchee Area

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
COOP Observer
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The COOP observer at Wenatchee recorded 4.0 inches of new snow from this storm.

Heavy Snow, Waterville Plateau

When
January 15, 4:00 PM PST to January 16, 6:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

The COOP observer at Waterville recorded 6.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Winthrop recorded 10.0 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Plain recorded 10.7 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Mazama recorded 11.0 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Holden Village recorded 13.1 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer near Ardenvoir recorded 8.3 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer near Twisp recorded 7.5 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer at Peshastin recorded 4.1 inches of snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 15, 4:00 PM PST to January 16, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

The Steven Pass Ski Resort reported 14 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Valley

When
January 16, 12:00 AM PST to 10:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
CoCoRaHS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

An observer at Ellisforde recorded 11.0 inches of new snow accumulation.

Heavy Snow, Okanogan Valley

When
January 16, 12:00 AM PST to 10:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter in Pateros reported 6.3 inches of new snow accumulation.

Heavy Snow, Okanogan Valley

When
January 16, 12:00 AM PST to 10:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter in Tonasket reported 9.0 inches of new snow accumulation.

Heavy Snow, Okanogan Valley

When
January 16, 12:00 AM PST to 10:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A member of the public in Oroville reported 8.3 inches of new snow accumulation.

Heavy Snow, Okanogan Valley

When
January 16, 12:00 AM PST to 10:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter 2 miles west of Okanogan reported 7.8 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 16, 1:00 AM PST to 3:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Boundary Dam recorded 5.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 16, 1:00 AM PST to 3:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Metaline Falls recorded 6.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 16, 1:00 AM PST to 3:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Clayton recorded 4.4 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 16, 1:00 AM PST to 3:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The Mount Spokane Ski Resort reported 12 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 16, 1:00 AM PST to 3:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North Ski Resort reported 13 inches of new snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 16, 6:00 AM PST to 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer near Aeneas recorded 7.9 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 16, 6:00 AM PST to 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 7 miles east of Tonasket recorded 4.5 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 16, 6:00 AM PST to 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 4 miles north of Republic recorded 4.9 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 16, 6:00 AM PST to 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer near Boyds recorded 4.3 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 16, 6:00 AM PST to 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Public
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public 7 miles south of Molson reported 6.0 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 16, 6:00 AM PST to 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Public
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public 12 miles northeast of Disautel reported 6.0 inches of snow accumulation from this storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871077, 871081, 871082, 871083, 871085, 871086, 871087, 871088, 871089, 871090, 871091, 871092, 871093, 871094, 871095, 871096, 871097, 871080, 871103, 871104, 871105, 871108, 871078, 871101, 871102, 871109, 871110, 871079, 871098, 871099, 871100, 871106, 871107.